# SDR 2025FA0000733

- Difficulty date: July 14, 2025
- Submitted: October 29, 2025
- Operation: General aviation
- Aircraft: N3779S
- Make and model: Cessna 172E
- Aircraft serial: 17250979
- Aircraft time: 2,655 hours
- Engine: Cont O300D
- Engine time: 1,504 hours
- System (JASC): 8550 · Reciprocating Engine Oil System
- Part: Filter Adapter
- Part number: 05560101
- Condition: Backed Out
- Location: Zone 400
- Stage of operation: CR
- How discovered: O
- Nature of condition: K
- Precautionary procedure: A

## Discrepancy

OIL FILTER ADAPTER BECAME LOOSE FROM ACCESSORY CASE CAUSING LOSS OF ENGINE OIL AND SUBSEQUENT ENGINE FAILURE. ADAPTER IS SUBJECT TO AD 96-12-22 AND WAS RECENTLY INSPECTED WITH NO DEFECTS NOTED, HOWEVER AN ENTRY WAS MADE IN THE AIRCRAFT RECORDS THAT THERE WAS A TORQUE CHECK DONE AS PART OF AD COMPLIANCE (NOTE: THE AD DOES NOT SPECIFY THIS ACTION UNLESS THERE ARE CERTAIN CONDITIONS). IT WAS FOUND UPON DISASSEMBLY OF THE FAILED ENGINE THAT THE ADAPTER AND THE INTERNAL MOUNTING THREADS IN THE ACCESSORY CASE WERE DAMAGED. THE CASE THREADS HAD GALLING WITH SOME SHARP AND STRETCHED THREADS, ONLY THE OUTERMOST THREAD APPEARED INTACT, THE SEALING O-RING WAS FOUND TO BE JAMMED PARTIALLY IN THE NUT TO ADAPTER THREADS WHICH COULD HAVE CAUSED A FALSE TORQUE READING. THIS ENGINE WAS PURCHASED USED AND HAD BEEN IN SERVICE ON THIS AIRCRAFT FOR APPROXIMATELY 100 HOURS. IT IS SUSPECTED ADAPTER HAD BEEN OVER-TORQUED AT SOME POINT IN ITS TIME IN SERVICE AND THREAD DAMAGE ENSUED LEADING TO EVENTUAL FAILURE. POSSIBLE CORRECTIVE ACTION COULD BE PERIODIC ADAPTER REMOVAL AND THOROUGH INSPECTION OF BOTH ADAPTER AND ACCESSORY CASE THREADS. THERE MAY BE CAUSE TO REQUIRE AN INSPECTION TO ESTABLISH THREAD CONDITION TO DETERMINE IF AD 96-12-22 NEEDS REVISED.
